Reactivation of Hepatitis B Associated With Immunosuppressive Medications

Targeted Therapies: Hepatitis C, April 2015, Volume 4, Issue 1

In patients with chronic HBV, the immune system may have very low levels of the virus. When reactivation occurs due to immunosuppression, these viruses begin to replicate again. Common symptoms of this event include inflammation of the liver and elevations of liver enzyme levels in the blood. In some cases, bilirubin levels may rise in response to reactivation of infection.

An estimated 350 million people worldwide are carriers of the hepatitis B virus (HBV), most of whom are unaware they have the virus due to a lack of symptoms. In patients with chronic HBV, the immune system may have very low levels of the virus. When reactivation occurs due to immunosuppression, these viruses begin to replicate again. Common symptoms of this event include inflammation of the liver and elevations of liver enzyme levels in the blood. In some cases, bilirubin levels may rise in response to reactivation of infection.1

Managing these flares is an important part of managing HBV, especially considering that patients with HBV may eventually need a liver transplant, which invariably requires use of an immunosuppressive medication. In other cases, immunosuppression may result from treatment with chemotherapy for liver cancer, which is a potential long-term side effect of chronic HBV infection. The growing variety of immunosuppressive agents in clinical use for the management of hematologic, gastrointestinal, dermatologic, and pulmonary conditions may also cause reactivations.1,2

Signs of Reactivation

Reactivation of HBV may present with a spectrum of symptoms. In some cases, patients may not have any symptoms, but others may experience acute liver failure and even death. To help prevent reactivation of HBV, patients may take certain medications known as anti-HBV nucleoside or nucleotide analogues that prevent the virus from reactivating and causing severe, potentially life-threatening consequences during immunosuppressive treatment.1,2

In the early stage of reactivation, HBV DNA may increase, and the surface antigen associated with the virus may reemerge and become detectable in blood tests. However, levels of liver enzymes may or may not increase. The second phase of hepatitis may occur at any point during immunosuppressive treatment, but it typically occurs after completion of 2 or more cycles of chemotherapy. In this second phase, liver enzyme levels may increase in conjunction with increases in HBV DNA levels. At this point, clinical symptoms of hepatitis, including fatigue, malaise, and jaundice may begin.1,2

Definition of Reactivation

According to the American Association for the Study of Liver Diseases, reactivation is defined as a 100-fold increase in HBV replication levels with concurrent appearance of HBV DNA. However, HBV reactivation can also be defined as reappearance of hepatitis B surface antigen in patients who did not have the antigen previously.1-3

Populations at Higher Risk

Men, particularly younger men, have a higher likelihood of HBV reactivation than women. For instance, in a study of 78 patients who experienced reactivation of HBV after chemotherapy, men were 3 times more likely to experience reactivation than women (30% incidence in men vs. 10% in women).4 In addition, certain solid tumors are associated with a high risk of reactivation. For example, 25% to 40% of patients with breast cancer and latent HBV experience reactivation after receiving chemotherapy.5,6

Prophylaxis of HBV Reactivation

To date, the only treatments that have been studied for the prevention of HBV reactivation are lamivudine and entecavir. Lamivudine reduces the risk of reactivation from 37% to about 4%, and reduces the risk of death associated with HBV reactivation from 7% to 2%.7

Entecavir reduces the risk of HBV reactivation among patients with lymphoma from 6.3% to 0%, which is superior to results in patients with lymphoma who are treated with lamivudine.8

Tenofovir diisoproxil fumarate is also expected to become a treatment option for HBV prophylaxis based on the results of a long-term open-label trial and continuing investigation.9

It is important to use these medications judiciously. Before initiating preventive therapy in patients who will undergo chemotherapy or other immunosuppressive therapy, a physician must consider the potency of the immunosuppressive regimen to help predict the likelihood of reactivation and the probable severity and consequences of reactivation, and choose the most appropriate therapy for each clinical situation.1,2

Specific Regimens

Although virtually any immunosuppressive drug can cause reactivation of HBV (Table), some medications are more likely to cause reactivation than others. Mild or moderately immunosuppressive regimens, including TNF-alpha inhibitors, are less likely to cause reactivation of HBV than more intense regimens, such as rituximab plus cyclophosphamide, or doxorubicin.1,2

One regimen that is associated with a particularly high risk of reactivation is the R-CHOP regimen, which consists of rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisone. Of the components of R-CHOP, rituximab may be particularly immunosuppressive, and may be associated with a large portion of the risk of HBV reactivation. For example, in 46 patients with lymphoma with HBV antibodies but without HBV surface antigen, patients who received CHOP alone did not experience reactivation, whereas nearly 1 in 4 patients (24%) experienced reactivation with R-CHOP treatment.1,2,10

Conclusion

Screening for HBV and offering prophylaxis for HBV reinfection in patients receiving treatment with immunosuppressive medications is an important harm-reduction strategy. Considering that nearly half of the world’s population has been exposed to HBV at some point, it is important to consider the possibility that a patient has latent HBV infection in order to prevent reactivation and the potential harm associated with it.

References

1. Seetharam A, Perrillo R, Gish R. Immunosuppression in patients with chronic hepatitis B. Curr Hepatol Rep. 2014;13:235-244.

2. Lubel JS, Testro AG, Angus PW. Hepatitis B virus reactivation following immunosuppressive therapy: guidelines for prevention and management. Intern Med J. 2007;37(10):705-712.

3. Reactivation of hepatitis B. American Association for the Study of Liver Diseases Emerging Trends Conference; Arlington, Virginia, March 21-22, 2013: American Association for the Study of Liver Diseases; 2013.

4. Yeo W, Chan PK, Zhong S, et al. Frequency of hepatitis B virus reactivation in cancer patients undergoing cytotoxic chemotherapy: a prospective study of 626 patients with identification of risk factors. J Med Virol. 2000;62(3):299-307.

5. Yeo W, Chan PK, Hui P, et al. Hepatitis B virus reactivation in breast cancer patients receiving cytotoxic chemotherapy: a prospective study. J Med Virol. 2003;70(4):553-561.

6. Yun J, Kim KH, Kang ES, et al. Prophylactic use of lamivudine for hepatitis B exacerbation in post-operative breast cancer patients receiving anthracycline-based adjuvant chemotherapy. Br J Cancer.2011;104(4):559-563.

7. Loomba R, Rowley A, Wesley R, et al. Systematic review: the effect of preventive lamivudine on hepatitis B reactivation during chemotherapy. Ann Intern Med. 2008;148(7):519-528.

8. Li HR, Huang JJ, Guo HQ, et al. Comparison of entecavir and lamivudine in preventing hepatitis B reactivation in lymphoma patients during chemotherapy. J Viral Hepat. 2011;18(12):877-883.

9. Marcellin P, Gane E, Buti M, et al. Regression of cirrhosis during treatment with tenofovir disoproxil fumarate for chronic hepatitis B: a 5-year open-label follow-up study. Lancet. 2013;381(9865):468-475.

10. Yeo W, Chan TC, Leung NW, et al. Hepatitis B virus reactivation in lymphoma patients with prior resolved hepatitis B undergoing anticancer therapy with or without rituximab. J Clin Oncol. 2009;27(4):605-611.